Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

June 19, 2021Lee County, Van Buren County, Iowa; Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this special weather statement at Jun 19, 2021, 2:01 AM CDT for Lee County, Van Buren County, Iowa; Hancock County, McDonough County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 2:01 AM CDT (07:01 UTC)
Expired
Jun 19, 2021, 3:00 AM CDT
In force
59 min
Issued by
NWS Quad Cities, IA

Counties Lee County, IA, Van Buren County, IA, Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS83 KDVN 190701
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
201 AM CDT Sat Jun 19 2021

ILC067-071-109-187-IAC057-087-101-111-177-MOC045-199-190800-
Hancock-Henderson-Warren-McDonough-Henry-Des Moines-Van
Buren-Jefferson-Lee-Scotland-Clark-
201 AM CDT Sat Jun 19 2021

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHERN HANCOCK...
SOUTHERN HENDERSON...SOUTHERN WARREN...MCDONOUGH...SOUTHERN HENRY...
SOUTHWESTERN DES MOINES...VAN BUREN...SOUTHWESTERN JEFFERSON...LEE...
NORTHERN SCOTLAND AND NORTHERN CLARK COUNTIES UNTIL 300 AM CDT...

At 200 AM CDT, radar indicated heavy rain from thunderstorms along 
and south of Highway 34 in Iowa and west central Illinois, moving 
east at 55 mph.

Winds in excess of 40 mph are possible with this thunderstorms.

Locations impacted include...
Burlington, Macomb, Fort Madison, Keokuk, Carthage, Nauvoo,
Keosauqua, Bushnell, West Burlington, Hamilton, Colchester, La Harpe,
Roseville, West Point, Dallas City, Donnellson, Montrose,
Stronghurst, Avon and Blandinsville.

Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4059 9235 4060 9218 4094 9218 4073 9044
      4028 9045 4028 9067 4053 9235
TIME...MOT...LOC 0700Z 273DEG 49KT 4054 9105 

$$

Ervin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:42 AM CDT, 19 minutes earlier.

Area forecast discussion, Jun 19, 1:42 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
142 AM CDT Sat Jun 19 2021

.SYNOPSIS...
Issued at 1223 AM CDT Sat Jun 19 2021

An active night is unfolding across most of eastern Iowa, northwest
Illinois and far northeast Missouri. Showers and thunderstorms have
developed as a result of interactions of a low-level jet, stalled
cold front, upper level jet streak entrance region and an
approaching short wave from the Dakotas. Reports of large hail up to
golf ball size, wind damage and torrential rain have been received
from the strongest cores, and will continue to be a concern over
the next few hours.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 1223 AM CDT Sat Jun 19 2021

[Key Messages]

*Showers and strong/severe storms continue through early morning
before exiting the area.

*Dry Saturday daytime before precipitation chances increase
overnight into Sunday

[Discussion]

Expect showers and storms to continue to move south and east along
the favored convergence zone on the nose of the LLJ and cold front
through the early morning. Instability of around 2000-3500 J/kg
aloft and mid-level lapse rates favored around 7-9 C/km will ensure
large hail remains a threat. Storms that manage to become surface
based due to cold pools and outflow boundary interactions will also
be capable of producing damaging wind gusts.

These storms should exit the area around 10-12z, and will give way
to a relatively quiet Saturday as surface high pressure builds
across the area. Despite the cold front passing to the south,
temperatures will remain on the warm side with daytime highs
forecast to climb into the mid 80s to low 90s.

A renewed round of showers and storms will arrive across the area
late Saturday night into early Sunday. This looks to be the
remnants of severe convection that will fire in Nebraska/Kansas
Saturday evening with convergence into an MCS in the overnight
hours. Confidence on this complex maintaining severe criteria is
low, but chances for this look to return for the beginning of the
long term period with the approach of a cold front from the west.

.LONG TERM...(Sunday through Friday)
ISSUED AT 140 AM CDT Sat Jun 19 2021

[Key Messages]

*Showers and storms, some severe, possible Sunday

*Cooler temperatures and dry condtions Monday/Tuesday

*Active weather returns Wednesday with more warmth and humidity

[Discussion]

Warm front is forecast to lift across much of the CWA early Sunday
thanks to a developing surface low pressure in the central Plains.
Showers and storms will be accompanying the warm front as it passes,
and look to exit the area by midday. We should be firmly in the warm
sector just in time for the arrival of a strong cold front Sunday
evening.

Longer range CAMs depict a line of showers and storms accompanying
the front as it passes across eastern Iowa and northwest Illinois
Sunday evening. Given the presence of rich moisture in the warm
sector with strong lift from the front, there is potential for some
of these storms to become strong or severe. SPC has upgraded the
entire area to a Level 2 (slight) risk for severe storms, with all
modes of severe weather possible at this time. Exact details will be
fine tuned over the next few forecast packages.

High pressure immediately follows behind the front, with a rather
nice air mass forecast to be in place across the area for the start
of astronomical Summer. Afternoon highs Monday may only top out
around 70 along the Highway 20 corridor (10-15 degrees below
normal), with low 70s into northeast Missouri and west central
Illinois. Values will warm slightly into the mid 70s for Tuesday.

Rain and storm chances return beginning Wednesday and look to
persist through the remainder of the week with a renewed surge of
warm air and moisture into the Midwest. Temperatures look to climb
back into the upper 80s to near 90 by the end of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1223 AM CDT Sat Jun 19 2021

Concerns over the next 6 hours mainly for KMLI and KBRL as a large
complex of showers and strong/severe thunderstorms moves across the
area. Large hail and damaging wind gusts have been reported with the
strongest cores, and will continue to be a threat for these
terminals until storms exit the area around 10-12z. After this, VFR
conditions are expected with winds shifting to the north while
remaining under 10 knots.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Speck
Hazardous weather outlook, Jun 19, 1:47 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
147 AM CDT Sat Jun 19 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
147 AM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Strong and severe thunderstorms will continue for the remainder of
tonight for areas along and south of Highway 34. The primary
threats will be large hail, damaging wind gusts, and torrential
rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected late Saturday night, Sunday and Sunday
night. The Storm Prediction Center has outlooked a Slight Risk
for severe weather across the forecast area Sunday. The main
threat from these storms will be large hail Sunday morning, then
large hail, damaging winds, and an isolated tornado with storms
along an ahead of a cold front that will pass through the area
late Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed for the remainder
of tonight in southeast Iowa, northeast Missouri and west central
Illinois.

Speck

In the hours before

Local storm report, Jun 19, 12:02 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HEAVY RAIN       OQUAWKA                 40.94N 90.95W
06/18/2021  M1.33 INCH       HENDERSON          IL   PUBLIC

            TOTAL RAINFALL SO FAR.

&&

PS
Local storm report, Jun 19, 12:32 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     MONMOUTH                40.92N 90.64W
06/18/2021                   WARREN             IL   TRAINED SPOTTER

            2 LARGE TREE LIMBS BLOWN DOWN.

&&
Local storm report, Jun 19, 12:32 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     MONMOUTH                40.92N 90.64W
06/18/2021                   WARREN             IL   TRAINED SPOTTER

            2 LARGE TREE LIMBS BLOWN DOWN.

&&
Local storm report, Jun 19, 12:48 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             4 NE KEOTA              41.41N 91.89W
06/19/2021  M1.50 INCH       WASHINGTON         IA   PUBLIC

            REPORT AND PICTURE VIA SOCIAL MEDIA.

&&

PS
Special weather statement, Jun 19, 1:28 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
128 AM CDT Sat Jun 19 2021

ILC071-131-187-IAC057-115-190830-
Henderson-Warren-Mercer-Des Moines-Louisa-
128 AM CDT Sat Jun 19 2021

...MINOR FLOODING WILL AFFECT NORTHEASTERN HENDERSON...NORTHERN
WARREN...SOUTHERN MERCER...NORTHERN DES MOINES AND SOUTHERN LOUISA
COUNTIES UNTIL 330 AM CDT...

At 126 AM CDT, radar indicated heavy rain had fallen along a line
extending from near Winfield to near Knoxville.

Locations impacted include...
Monmouth, Wapello, Columbus Junction, Oquawka, Mediapolis, Morning
Sun, Kirkwood, New Boston, Keithsburg, Columbus City, Little York,
Rozetta, Seaton, Oakville, Toolesboro, Ogle, Kossuth, Alexis,
Coldbrook and Bald Bluff.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4103 9137 4116 9137 4116 9140 4128 9140
      4107 9044 4080 9044
TIME...MOT...LOC 0626Z 309DEG 4KT 4116 9135 4090 9032

Gibbs
Special weather statement, Jun 19, 2:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
201 AM CDT Sat Jun 19 2021

ILC067-071-109-187-IAC057-087-101-111-177-MOC045-199-190800-
Hancock-Henderson-Warren-McDonough-Henry-Des Moines-Van
Buren-Jefferson-Lee-Scotland-Clark-
201 AM CDT Sat Jun 19 2021

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHERN HANCOCK...
SOUTHERN HENDERSON...SOUTHERN WARREN...MCDONOUGH...SOUTHERN HENRY...
SOUTHWESTERN DES MOINES...VAN BUREN...SOUTHWESTERN JEFFERSON...LEE...
NORTHERN SCOTLAND AND NORTHERN CLARK COUNTIES UNTIL 300 AM CDT...

At 200 AM CDT, radar indicated heavy rain from thunderstorms along
and south of Highway 34 in Iowa and west central Illinois, moving
east at 55 mph.

Winds in excess of 40 mph are possible with this thunderstorms.

Locations impacted include...
Burlington, Macomb, Fort Madison, Keokuk, Carthage, Nauvoo,
Keosauqua, Bushnell, West Burlington, Hamilton, Colchester, La Harpe,
Roseville, West Point, Dallas City, Donnellson, Montrose,
Stronghurst, Avon and Blandinsville.

Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4059 9235 4060 9218 4094 9218 4073 9044
      4028 9045 4028 9067 4053 9235
TIME...MOT...LOC 0700Z 273DEG 49KT 4054 9105

Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:17 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa, Washington58 min
Jun 18, 11:03 PM CDTSevere Thunderstorm WarningDVNDes Moines27 min
Jun 18, 11:21 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson39 min
Jun 18, 11:29 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa46 min
Jun 18, 11:47 PM CDTSevere Thunderstorm WarningDVNLouisa, Washington29 min
Jun 19, 12:02 AM CDTSevere Thunderstorm WarningDVNKeokuk, Washington43 min
Jun 19, 12:12 AM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Van Buren, Washington48 min
Jun 19, 12:27 AM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa27 min
Jun 19, 1:08 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren49 min
Jun 19, 1:28 AM CDTSpecial Weather StatementDVNLouisa2 hr
Jun 19, 4:33 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren57 min
Jun 18, 10:45 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren48 min
Jun 18, 11:02 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren43 min
Jun 18, 11:36 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren40 min
Jun 19, 2:27 AM CDTSpecial Weather StatementDVNMcDonough33 min
Jun 19, 4:17 AM CDTSpecial Weather StatementDVNClark28 min
Jun 19, 4:23 AM CDTSpecial Weather StatementDVNClark37 min

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.